In response to this, researchers from the Hebrew University of Jerusalem and Fraunhofer Institute for Cell Therapy and Immunology say they have developed advanced liver-on-chip devices to replace animals in research and development.
However, they say that the main challenge lies in that human cells seldom survive more than a few days outside the body.
To get around this, the scientists set about creating a device that mimics human physiology; the study of which has been published in the leading journal Archives of Toxicology.
"The liver organs we created were less than a millimeter in diameter and survive for more than a month," said Prof. Yaakov Nahmias, the study's lead author and director of the Alexander Grass Center for Bio-engineering at the Hebrew University.
While previous research has shown similar results, these scientists say the breakthrough came when they added nanotechnology-based sensors to the mix.
'Bionic organs on a chip'
The researchers note that as the project evolved, they realised that they were not limited to biology and could introduce electronic and optical sensors to the tissue.
The addition of nanotechnology-based optoelectronic sensors to the living tissues enabled them to identify a new mechanism of acetaminophen (Tylenol) toxicity.
"Because we placed sensors inside the tissue, we could detect small and fast changes in cellular respiration that nobody else could," said Prof. Nahmias.
The authors discovered that acetaminophen blocked respiration, much faster and at a much lower dose than previously believed. The current understanding was that acetaminophen was broken to a toxic compound, called NAPQI, before damaging the cells.
As the liver could naturally deactivate NAPQI, damage was thought to occur only at high doses and in cases of diseased or compromised liver function.
The authors found that acetaminophen itself can stop cellular respiration in minutes, even in the absence of NAPQI, explaining much of the off target effects of the drugs.
"This is a fascinating study," says Prof. Oren Shibolet, Head of the Liver Unit at the Tel-Aviv Sourasky Medical Center, who was not involved in the original study.
"We knew that acetaminophen can cause nephrotoxicity as well as rare but serious skin reactions, but up until now, we didn't really understand the mechanism of such an effect. This new technology provides exceptional insight into drug toxicity, and could in fact transform current practice."